Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 264, NWS Sioux Falls, SD

July 24, 2005Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 24, 2005, 4:01 AM CDT for Gregory County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2005, 4:01 AM CDT (09:01 UTC)
Expired
Jul 24, 2005, 5:00 AM CDT
In force
59 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Gregory County, SD

The radar

The North Platte radar (KLNX), 189 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 3:30 AM CDTSevere Thunderstorm WatchSPC2 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3722 J/kg
Mixed-layer CIN
-197 J/kg
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 240902
SVRFSD
SDC053-241000-
/O.NEW.KFSD.SV.W.0264.050724T0901Z-050724T1000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
401 AM CDT SUN JUL 24 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA

* UNTIL 500 AM CDT

* AT 401 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 22 MILES WEST OF
  GREGORY...OR ABOUT NEAR WINNER...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DIXON AROUND 425 AM CDT
  GREGORY AROUND 425 AM CDT

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND IN AND AROUND 
THE WINNER AREA. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM 
WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4350 9951 4312 9952 4327 9902 4342 9916
      4345 9927 4350 9932

$$

08
2 follow-up statements
000 
WWUS53 KFSD 240916
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
417 AM CDT SUN JUL 24 2005

SDC053-241000-
/O.CON.KFSD.SV.W.0264.000000T0000Z-050724T1000Z/
GREGORY SD-
417 AM CDT SUN JUL 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 AM CDT FOR
GREGORY COUNTY...

AT 417 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 11 MILES WEST OF
DIXON...OR ABOUT 9 MILES EAST OF WINNER...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  GREGORY AROUND 425 AM CDT
  DIXON AROUND 430 AM CDT

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4350 9951 4312 9952 4327 9902 4342 9916
      4345 9927 4350 9932

$$

08
000 
WWUS53 KFSD 241000
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT SUN JUL 24 2005

SDC053-241011-
/O.EXP.KFSD.SV.W.0264.000000T0000Z-050724T1000Z/
GREGORY SD-
501 AM CDT SUN JUL 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN GREGORY COUNTY 
EXPIRES AT 500 AM CDT...

THE WARNING HAS EXPIRED. THE STORM IS NO LONGER SEVERE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 AM CDT SUNDAY
MORNING FOR SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4350 9951 4312 9952 4327 9902 4342 9916
      4345 9927 4350 9932

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:56 AM CDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jul 24, 2:56 AM CDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 AM CDT SUN JUL 24 2005

.DISCUSSION...
CONVECTION CONTINUING OVER FAR WESTERN CWA AT 08Z WITH ADDITIONAL
CONVECTION MOVING INTO TRIPP COUNTY. MCK PROFILER FINALLY BEGINNING
TO SWING AROUND TO THE SOUTHWEST A LITTLE...WHICH SHOULD DECREASE
MOISTURE CONVERGENCE IN THIS AREA. DEEP MOISTURE ALONG SLOWING FRONT
HOWEVER WILL ALLOW THIS RAINFALL TO LINGER FOR AWHILE INTO THE
MORNING. WILL KEEP HIGH POPS OVER THE WESTERN CWA THROUGH ABOUT LATE
MORNING. THIS OF COURSE WILL HAVE SOME IMPLICATIONS ON TEMPERATURES.
JUST HOW MUCH IS ALWAYS A TOUGH CALL IN JULY WHERE A COUPLE OF HOURS
OF SUN CAN WARM THINGS UP QUICKLY...ESPECIALLY WITH LOW TO MID 20
850MB TEMPS LINGERING AROUND. AS THIS FRONT SLOWS AND KIND OF JUST
DIES ACROSS THE AREA OVER THE NEXT 24 HOURS...SFC DEW POINTS WILL
AGAIN INCREASE TO VERY UNCOMFORTABLE LEVELS. WILL ISSUE A HEAT
ADVISORY ALONG AND SOUTH OF A YANKTON TO SPENCER IOWA LINE FOR
TODAY. NORTH OF THIS LINE...WHILE NOT EXACTLY PLEASANT...CLOUD COVER
AND PRECIPITATION SHOULD LIMIT THE AMOUNT OF HEATING AND GENERALLY
KEEP HEAT INDICES BELOW 100.

TONIGHT LOOKS VERY INTERESTING AS CONVECTION LIKELY TO FIRE OVER THE
NEBRASKA PANHANDLE REGION...THEN FEED NORTHEAST ALONG
MOISTURE/INSTABILITY AXIS. WILL INCREASE POPS TO 60 TO 70 THROUGH
THE HEART OF THE CWA...WITH THE LOWEST POPS IN NW IA WHICH SHOULD BE
SOUTH OF THE BOUNDARY. SOME CONVECTION SHOULD LINGER INTO
MONDAY...THEN REDEVELOPMENT OVER SOUTHEAST SD INTO MN AND IA.
TUESDAY COULD ALSO SEE SOME PRECIPITATION LINGERING INTO THE
MORNING...AND WILL HAVE POPS TO COVER THIS. OTHERWISE...DECREASING
HIGHS ON TUESDAY DUE TO UNFAVORABLE SFC WIND DIRECTION AND 850MB
TEMPS AROUND 10 DEGREES C FOR MUCH OF THE CWA. THIS YIELDS 70 TO 75
FOR MUCH OF THE AREA. HAVE ALSO DECREASED HIGHS ON WEDNESDAY A
COUPLE DEGREES AS LINGERING COOL AIR SHIFTS EAST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, Jul 23, 11:18 AM CDT, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1118 AM CDT SAT JUL 23 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1118 AM CDT SAT JUL 23 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG A WEAK FRONT THIS
EVENING...MAINLY ALONG AND NORTH OF A GREGORY SOUTH DAKOTA TO
JACKSON MINNESOTA LINE. IT IS EXTREMELY WARM IN THE MIDDLE LEVELS
OF THE ATMOSPHERE TODAY AND THIS EVENING...SO THUNDERSTORM
DEVELOPMENT IS FAR FROM CERTAIN. HOWEVER IF ANY THUNDERSTORMS CAN
DEVELOP...THE MAIN THREAT WILL BE STRONG...DAMAGING WINDS.

EXCESSIVE TEMPERATURES...
WHILE IT WILL NOT BE QUITE AS HUMID TODAY AS YESTERDAY...IT WILL
BE REPLACED BY HOT CONDITIONS. AFTERNOON HEAT INDICES WILL RANGE
FROM 105 TO 110 ACROSS THE ENTIRE REGION.

IT SHOULD BE NOTED HOWEVER THAT THE VERY STRONG THUNDERSTORMS
WHICH PASSED TO THE NORTH AND NORTHEAST OF THIS AREA...HAVE LEFT
SOME VERY THICK HIGH CLOUDS OVER PARTS OF EAST CENTRAL AND
SOUTHEAST SOUTH DAKOTA...AS WELL AS SOUTHWEST MINNESOTA. THESE
CLOUDS WILL LIKELY HINDER HIGH TEMPS THIS AFTERNOON. THEREFORE
STAY ALERT FOR ANY UPDATES TO THE HEAT ADVISORY WHICH WILL BE
ISSUED EARLY THIS AFTERNOON AROUND 1 TO 2 PM...WHICH MAY REFINE
AND SHRINK THE HEAT ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FRONT WILL STALL NEAR THE MISSOURI RIVER ON SUNDAY...AND SHOULD
SERVE AS A FOCUS FOR THUNDERSTORMS ON BOTH SUNDAY NIGHT AND
MONDAY NIGHT. AT THIS TIME...THE BEST CHANCE FOR RAIN APPEARS TO
BE ON MONDAY NIGHT AHEAD OF A STRONGER COLD FRONT THAT WILL BRING
A SIGNIFICANT DECREASE IN HUMIDITY. WHILE SOME SEVERE WEATHER
WILL BE POSSIBLE BOTH NIGHTS...HEAVY RAIN WILL POSE A THREAT AS
WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.